Funnel Cloud, Wells
- When
- July 21, 1:30 PM CST to 1:32 PM CST
- Where
- Wells County, 4.55 mi SSW of Hurdsfield
- Reported by
- Law Enforcement
- Coordinates
- 47.390, -99.940
Rain showers and a few thunderstorms developed over North Dakota in broad cyclonic flow aloft. Funnel clouds were reported in Wells County and in Ward County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Rain showers and a few thunderstorms developed over North Dakota in broad cyclonic flow aloft. Funnel clouds were reported in Wells County and in Ward County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 21, 12:33 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 133 PM CDT Sun Jul 21 2019 .UPDATE... Issued at 124 PM CDT Sun Jul 21 2019 Scattered showers and thunderstorms have developed over northern areas as broad wave has dipped into the area. Expect this to continue through the day, diminishing by early evening. UPDATE Issued at 917 AM CDT Sun Jul 21 2019 Showers with a few weak thunderstorms continue to move through southwest North Dakota, while a few weak showers have moved into the northwest part of the state, but have been dissipating. Only a few minor adjustments were made to the forecast since previous update has handled this quite well. UPDATE Issued at 611 AM CDT Sun Jul 21 2019 For this update, tweaked precipitation chances based on current trends and radar observations. Mainly increased chances across the southwest as Hettinger has been reporting light rain. Otherwise, just blended in the latest observations to the forecast and the forecast looks to be on track. && .SHORT TERM...(Today and tonight) Issued at 252 AM CDT Sun Jul 21 2019 An upper level low and associated compact shortwave trough will approach western North Dakota this morning, increasing chances of showers and possibly a few thunderstorms across the southwest before nudging into portions of the south central. Later in the day, diurnal heating will give way to an axis of modest surface based CAPE ranging from 200 to 800 J/kg by the afternoon. The best chances for afternoon showers and storms will be across the north and the central, closer to the upper low. While shear will be moderate to strong across the south, it will be lacking across the northern third of the state where the higher coverage of storms is most likely. With the marginal instability and less than favorable CAPE/shear overlap, severe weather is not expected, but will continue to at least highlight general thunderstorm potential for all of western and central North Dakota in the Hazardous Weather Outlook. Showers and storms will diminish tonight around or after sunset with the lack of daytime heating. Overnight lows will generally be in the lower 50s across the forecast area. .LONG TERM...(Monday through Saturday) Issued at 252 AM CDT Sun Jul 21 2019 Monday through Wednesday will see the development of a large downstream trough east of the Mississippi Valley, with an upstream ridge to our west. This pattern will bring broad subsidence to the region and maintain dry weather for the Northern Plains through early Wednesday. Expect a slow warming trend during this period as the ridge axis slides east, from the upper 70s to mid 80s on Monday, to the 80s and possibly lower 90s by Wednesday and Thursday. Another compact northern stream trough will approach the region by Wednesday afternoon, bringing the next chance of more widespread showers and storms through Friday. As the trough traverses to the upper Mississippi Valley, the western ridge may try to build once again but model agreement breaks down and specific details remain unclear at this time. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 124 PM CDT Sun Jul 21 2019 Scattered showers and thunderstorms will continue today, diminishing by evening. Otherwise, VFR conditions are expected. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...ZH LONG TERM...ZH AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 122 PM CDT Sun Jul 21 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221830- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 122 PM CDT Sun Jul 21 2019 /1222 PM MDT Sun Jul 21 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There are chances for thunderstorms over various portions of the area today into early this evening. At this time the storms are not expected to become severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms will return again Wednesday afternoon through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Bismarck radar (KBIS), 93 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842262, 842264.